Browse

You are looking at 1 - 10 of 115 items for :

  • Open access x
Clear All
Open access

Tzy Harn Chua and Wann Jia Loh

Summary

Severe hyponatremia and osmotic demyelination syndrome (ODS) are opposite ends of a spectrum of emergency disorders related to sodium concentrations. Management of severe hyponatremia is challenging because of the difficulty in balancing the risk of overcorrection leading to ODS as well as under-correction causing cerebral oedema, particularly in a patient with chronic hypocortisolism and hypothyroidism. We report a case of a patient with Noonan syndrome and untreated anterior hypopituitarism who presented with symptomatic hyponatremia and developed transient ODS.

Learning points:

  • Patients with severe anterior hypopituitarism with severe hyponatremia are susceptible to the rapid rise of sodium level with a small amount of fluid and hydrocortisone.
  • These patients with chronic anterior hypopituitarism are at high risk of developing ODS and therefore, care should be taken to avoid a rise of more than 4–6 mmol/L per day.
  • Early recognition and rescue desmopressin and i.v. dextrose 5% fluids to reduce serum sodium concentration may be helpful in treating acute ODS.
Open access

Mike Lin, Venessa Tsang, Janice Brewer, Roderick Clifton-Bligh, and Matti L Gild

Summary

Lymphocytic hypophysitis is a rare neuroendocrine disease characterised by an autoimmune inflammatory disorder of the pituitary gland. We report a 50-year-old woman who presented with headaches and bilateral sixth cranial nerve palsies. MRI of the pituitary revealed extensive fibrosis involving the sellar and extending into both cavernous sinuses causing bilateral occlusion of the internal carotid arteries (ICA). Transphenoidal biopsy confirmed the diagnosis of infiltrative fibrotic lymphocytic hypophysitis. Symptoms resolved with high dose of oral steroids but relapsed on tapering, requiring several treatments of i.v. pulse steroids over 8 months. Rituximab combined with mycophenolate mofetil was required to achieve long-term symptom relief. Serial MRI pituitary imaging showed stabilisation of her disease without reduction in sellar mass or regression of ICA occlusion. The patient’s brain remained perfused solely by her posterior circulation. This case demonstrates an unusual presentation of a rare disease and highlights a successful steroid-sparing regimen in a refractory setting.

Learning points:

  • Lymphocytic hypophysitis is a rare inflammatory disorder of the pituitary gland. In exceptional cases, there is infiltration of the cavernous sinus with subsequent occlusion of the internal carotid arteries.
  • First-line treatment of lymphocytic hypophysitis is high-dose glucocorticoids. Relapse after tapering or discontinuation is common and its use is limited by long-term adverse effects.
  • There is a paucity of data for treatment of refractory lymphocytic hypophysitis. Goals of treatment should include improvement in symptoms, correction of hormonal insufficiencies, reduction in lesion size and prevention of recurrence.
  • Steroid-sparing immunosuppressive drugs such as rituximab and mycophenolate mofetil have been successful in case reports. This therapeutic combination represents a viable alternative treatment for refractory disease.
Open access

Mariana Barbosa, Sílvia Paredes, Maria João Machado, Rui Almeida, and Olinda Marques

Summary

Gonadotropin-releasing hormone (GnRH) agonists, currently used in the treatment of advanced prostate cancer, have been described as a rare cause of pituitary apoplexy, a potentially life-threatening clinical condition. We report the case of a 69-year-old man with a known pituitary macroadenoma who was diagnosed with prostate cancer and started treatment with GnRH agonist leuprorelin (other hormones were not tested before treatment). Few minutes after drug administration, the patient presented with acute-onset severe headache, followed by left eye ptosis, diplopia and vomiting. Pituitary MRI revealed tumor enlargement and T1-hyperintense signal, compatible with recent bleeding sellar content. Laboratory endocrine workup was significant for low total testosterone. The patient was managed conservatively with high-dose steroids, and symptoms significantly improved. This case describes a rare phenomenon, pituitary apoplexy induced by GnRH agonist. We review the literature regarding this condition: the pathophysiological mechanism involved is not clearly established and several hypotheses have been proposed. Although uncommon, healthcare professionals and patients should be aware of this complication and recognize the signs, preventing a delay in diagnosis and treatment.

Learning points:

  • Pituitary apoplexy (PA) is a potentially life-threatening complication that can be caused by gonadotropin-releasing hormone agonist (GnRHa) administration for the treatment of advanced prostate cancer.
  • This complication is rare but should be taken into account when using GnRHa, particularly in the setting of a known pre-existing pituitary adenoma.
  • PA presents with classic clinical signs and symptoms that should be promptly recognized.
  • Patients should be instructed to seek medical care if suspicious symptoms occur.
  • Healthcare professionals should be aware of this complication, enabling its early recognition, adequate treatment and favorable outcome.
Open access